Advertisement

Warning on herb widens

St. John's wort may interact with more medications than previously thought, a new study suggests. If you take the supplement, tell your doctor.

September 22, 2003|Jane E. Allen | Times Staff Writer

Patients who take St. John's wort to treat mild depression may be setting themselves up for even greater problems, especially if they don't tell their physicians about their use of the herb.

Doctors have long known that the supplement, derived from the blooming Hypericum perforatum plant, shouldn't be mixed with some AIDS drugs or the blood thinner warfarin, among others. The herb can dramatically reduce blood levels of those medications, rendering them ineffective and potentially jeopardizing the patient's life.

Now a study suggests that the popular botanical supplement could interact negatively with far more drugs than most people thought.

Researchers at the Medical University of South Carolina in Charleston found that St. John's wort could, at least theoretically, impair the effectiveness of scores of other medications, including some used to treat blood pressure, cardiac arrhythmias, high cholesterol, cancer, pain and psychiatric disorders.

"Consumers need to get the message that they could be putting themselves at risk if they don't tell their physician, pharmacist or health-care providers" about their use of the herb, said lead study author John Markowitz, an associate professor of pharmaceutical sciences.

For The Record
Los Angeles Times Friday September 26, 2003 Home Edition Main News Part A Page 2 National Desk 1 inches; 48 words Type of Material: Correction
St. John's wort -- A summary box accompanying an article about St. John's wort in the Health section on Monday incorrectly attributed figures showing a decline in St. John's wort sales to the National Business Journal. The figures were compiled by the Nutrition Business Journal in San Diego.
For The Record
Los Angeles Times Monday September 29, 2003 Home Edition Health Part F Page 10 Features Desk 1 inches; 44 words Type of Material: Correction
St. John's wort -- A summary box accompanying a story last Monday about St. John's wort incorrectly attributed figures showing a decline in St. John's wort sales to the National Business Journal. The figures were compiled by the Nutrition Business Journal in San Diego.

Even if the interactions aren't life-threatening, some could have a dramatic impact on patients. Just last week, a researcher heading a small, federally funded study of St. John's wort reported that there may be some interactions between the herb and low-dose birth-control pills.

According to preliminary findings, women who took the herb along with birth-control pills were more likely to experience unexplained breakthrough bleeding than when they were given a dummy herbal pill. There also were signs that the contraceptive pill wasn't shutting off the ovaries as expected.

Much about this effect remains unknown, however.

Even with these changes, "we don't know whether this translates into an increased risk of pregnancy," said the study's author, Patricia A. Murphy, an associate research scientist in obstetrics and gynecology at Columbia University in New York.

Although annual sales for the herb, often dubbed "nature's Prozac," have declined in recent years, it still remains widely used by patients with mild depression who either can't tolerate or don't want to take prescription antidepressants.

In the Medical University of South Carolina study, published in the current issue of the Journal of the American Medical Assn., Markowitz and his colleagues studied how a two-week course of St. John's wort affects a particular liver enzyme. The enzyme, called cytochrome P450 3A4, is essential to metabolizing many drugs; at least half of all prescription drugs are broken down by it.

St. John's wort increases production of the enzyme, speeding up and intensifying the breakdown of certain drugs.

That effectively shortchanges patients of needed dosages, although they may never know it.

For example, Markowitz said most people with hypertension "have no idea or feeling that anything is going on when their blood pressure is up."

So patients taking St. John's wort might not know that it's keeping their blood-pressure medicine from working until a doctor tells them they need a higher dose.

Conversely, if patients using St. John's wort suddenly stop taking the herb, blood levels of their other medications could suddenly surge to toxic levels.

Markowitz said his intent isn't to make people stop taking St. John's wort but to make sure they're giving their doctors an opportunity to adjust other medications.

"We have any number of synthetic drugs that cause drug interactions like this and that doesn't mean we don't use them. We're aware of what they're doing and we dose accordingly," he said.

Jerry Cott, a psychopharmacologist who worked on federal studies of St. John's wort while he was chief of psychopharmacology research at the National Institute of Mental Health, downplayed the scope of Markowitz's conclusions. "This is the most popular antidepressant in Germany. I don't think we have a catastrophe in the making," Cott said.

Not every drug interaction has a major consequence, he said.

Most patients do fine if the herb slightly reduces the doses of their prescription medications and there are only "a handful of drugs where the blood level is critical.

The kind of people who are on those drugs have to be careful about anything they put in their mouth" that might alter the dose, right down to grapefruit juice, he said.

Likewise, Dr. Mary Hardy, head of integrative medicine at Cedars-Sinai Medical Center in Los Angeles, cautioned against overreacting to the study.

Patients who take warfarin, the AIDS drugs indinavir and nevirapine, the heart drug digoxin or the anti-rejection drug cyclosporine -- all of which only work when blood levels are right on the mark -- probably should not be put on St. John's wort because of the risk of interaction, Hardy said.

Advertisement
Los Angeles Times Articles
|
|
|